Alert archive / California / Tornado Warnings in 2025
Tornado Warning 1, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Jan 3, 2025, 5:22 PM PST for Shasta County, Tehama County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2025, 5:22 PM PST (01:22 UTC)
- Expired
- Jan 3, 2025, 6:00 PM PST
- In force
- 38 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Shasta County, CA, Tehama County, CA
The radar
The Beale AFB radar (KBBX), 100 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
173
WFUS56 KSTO 040122
TORSTO
CAC089-103-040200-
/O.NEW.KSTO.TO.W.0001.250104T0122Z-250104T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
522 PM PST Fri Jan 3 2025
The National Weather Service in Sacramento has issued a
* Tornado Warning for...
North central Tehama County in northern California...
South central Shasta County in northern California...
* Until 600 PM PST.
* At 522 PM PST, a confirmed tornado was located near Paynes Creek,
or 11 miles southwest of Shingletown, moving northeast at 20 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Manton and Paynes Creek around 525 PM PST.
Shingletown around 540 PM PST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4026 12209 4034 12213 4058 12187 4035 12163
TIME...MOT...LOC 0122Z 233DEG 17KT 4036 12198
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
EK1 follow-up statement
054 WWUS56 KSTO 040156 SVSSTO Severe Weather Statement National Weather Service Sacramento CA 556 PM PST Fri Jan 3 2025 CAC089-103-040205- /O.EXP.KSTO.TO.W.0001.000000T0000Z-250104T0200Z/ Tehama CA-Shasta CA- 556 PM PST Fri Jan 3 2025 ...THE TORNADO WARNING FOR NORTH CENTRAL TEHAMA AND SOUTH CENTRAL SHASTA COUNTIES WILL EXPIRE AT 600 PM PST... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However small hail and heavy rain are still possible with this thunderstorm. LAT...LON 4026 12209 4034 12213 4058 12187 4035 12163 TIME...MOT...LOC 0155Z 233DEG 17KT 4045 12183 $$ EK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 3, 12:35 PM PST, 4 hours 47 minutes earlier.
Area forecast discussion, Jan 3, 12:35 PM PST, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1235 PM PST Fri Jan 3 2025 .SYNOPSIS... Weather system brings widespread precipitation, moderate to heavy mountain snow, gusty southerly winds, and isolated thunderstorms today. Dry and warming weather will follow over the weekend and into next week with periods of gusty north to east winds, strongest on Tuesday. && .DISCUSSION... Latest RADAR scans and GOES-West visible satellite imagery illustrate a band of moisture spreading inland from west to east, bringing widespread precipitation to interior northern California early on this Friday afternoon. Current snow level radar plots at Colfax indicate snow levels are currently around 5500 feet over the Sierra Nevada. Traffic cameras from Caltrans do show slick and snow covered roads along Interstate 80 and Highway 50, and mountain travel impacts are being observed with some reports of chain controls in place. Temperature observations are currently trending approximately 2 to 6 degrees cooler in the Valley and 10 to 25 degrees cooler in the foothills and mountains compared to 24 hours ago, valid at 12 PM PST. As the weather system continues to move through the area today, additional precipitation and moderate to heavy mountain snow are forecast through this evening, with some mountain showers and snow showers continuing through early Saturday morning. The Winter Storm Warning remains in effect through 10 PM PST for elevations above 5500 feet, for storm total snow amounts of 8 to 12 inches at pass level, with up to 16 inches at the higher peaks. Snow levels will continue to lower this afternoon, down to around 4000-4500 feet by the evening. Gusty south to southwest winds are also accompanying this storm, especially over the Sierra Crest. There is a 15 to 25 percent probability of isolated thunderstorms through this evening in the Valley and foothills as well. With any thunderstorms that develop, expect brief heavy rain, gusty winds, small hail and lightning. Behind the passage of this weather system, upper level ridging builds back in behind it over the eastern Pacific. As a result, drier and slightly warmer weather is in store for the weekend and into next week. Valley high temperatures will be in the 50s to low 60s. Periods of relatively weak north to east flow are then forecast this weekend and into early Monday, before increasing late Monday and continuing through mid-week. Be sure to stay up to date with the latest forecast at weather.gov/sto and road conditions at quickmap.dot.ca.gov! /KH && .EXTENDED DISCUSSION (Tuesday THROUGH Friday)... Cluster analysis and ensemble guidance are in good agreement for upper level ridging over the eastern Pacific, and an upper level trough digging down from the Great Basin southward to be the primary synoptic influences over the extended forecast period, allowing for dry and warmer weather to prevail throughout next week. High temperatures will be near to above the early to mid January climatological normal, with Valley temperatures rising to the low to upper 60s by late next week as the ridge builds over the Eastern Pacific. Periods of gusty north to east winds are also favored over this timeframe as this inside slider type pattern sets up over the region. Strongest winds are currently expected on Tuesday, with the National Blend of Models (NBM) suggesting a 30 to 60 percent probability of wind gusts of 40 mph or greater along and west of Interstate 5, and in the mountain/foothill gaps and canyons. Gusty winds may cause impacts to any loose outdoor objects such as holiday decorations, bring down tree branches, and create difficult driving conditions for high profile vehicles on Tuesday. Breezy north to east flow is projected to continue through the rest of the week as well. /KH && .AVIATION... Band of moisture is currently moving eastward across interior NorCal bringing MVFR/IFR conditions from precipitation and mountain snow, with southerly surface wind gusts up to 20-25 knots through 03Z. Snow levels are expected to lower to around 4000-4500 feet by 00Z-03Z. There is a 15-25% chance of isolated thunderstorms until 05Z Saturday. 30-45 knots surface wind gusts are expected over the mountains until 09Z. Patchy MVFR/IFR conditions from BR are expected in the Valley from 04Z onwards. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 10 PM PST this evening for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Local storm report, Jan 3, 3:42 PM PST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
342 PM PST Fri Jan 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM Debris Flow 3 WSW Paynes Creek 40.32N 121.97W
01/03/2025 Tehama CA Law Enforcement
California Highway Patrol reported a
mud/dirt/rock slide along Highway 36 near
mile marker 60 from heavy rain.
&&
khLocal storm report, Jan 3, 3:44 PM PST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
344 PM PST Fri Jan 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Flood 1 NNE Paynes Creek 40.34N 121.91W
01/03/2025 Tehama CA Law Enforcement
California Highway patrol reported
impassable conditions due to flooding and
rocks in the roadway on Inskip Road and
Lanes Valley Road.
&&
khLocal storm report, Jan 3, 4:41 PM PST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Sacramento CA
441 PM PST Fri Jan 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Hail 3 E Pine Grove 40.67N 122.29W
01/03/2025 M0.25 Inch Shasta CA Cocorahs
CoCoRaHS spotter reported .25 inch hail.
&&
khSpecial weather statement, Jan 3, 5:19 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Sacramento CA
519 PM PST Fri Jan 3 2025
CAZ015-066-068-040200-
Northern Sacramento Valley CA-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
519 PM PST Fri Jan 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL TEHAMA AND SOUTH
CENTRAL SHASTA COUNTIES THROUGH 600 PM PST...
At 518 PM PST, Doppler radar was tracking a strong thunderstorm near
Paynes Creek, or 13 miles southwest of Shingletown, moving northeast
at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shingletown, Dairyville, Inwood, Paynes Creek, and Manton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4014 12214 4030 12235 4062 12192 4040 12161
TIME...MOT...LOC 0118Z 233DEG 23KT 4035 12201
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KHThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 5:19 PM PST | Special Weather Statement | STO | Tehama | 41 min |
| Jan 3, 6:08 PM PST | Special Weather Statement | STO | Shasta | 52 min |
| Jan 4, 4:33 AM PST | Dense Fog Advisory | STO | 4 hr |
Nearby
Tornado Warnings in California, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.